Aches & pains

Hi All

Long story but the basics Levo and me are not agreeing with each other.

Does anyone else suffer with horrendous muscle and joint pain?

I had in the past had bad calf pain but this last week or so my whole body hurts and I am so stiff. Yesterday I finally gave in and went for a massage, back & neck to try and get some movement back. I have succeeded with movement but now feel like some one has beaten me with a baseball bat, on the plus side I actually slept all night instead of waking up at 2am in pain and today I have been headache free.

This has only happened since back on the Levo, I am presuming this is just another side effect, along with constantly feeling sick, tiredness, you get the picture.

I have several people say I should be tested for fybromyalgia, not sure what to think about that.

Have appointment with Doctor on Monday, have had to call in sick yet again.



11 Replies

  • Hillary, I had a lot of joint and muscle pain when on Levothyroxine only, so much so I couldn't raise my arms to comb my hair. Endo and surgeon *diagnosed* fibromyalgia and COPD. Symptoms cleared after I stopped T4 for 3 months but resumed when I restarted it. I found T3 calmed the side effects and T4+T3 combination works well for me.

    Ask your GP to add some T3 to a reduced dose of T4. T4 is usually reduced by 50mcg for 20mcg T3 added.

    Ask for a vitD blood test too. Deficiency/low levels can cause joint and muscle pain.

  • Thanks Clutter,

    I thought that maybe be the case. Only been back on levo for two weeks and feeling really poorly. It seems as the dose increases the worse I feel.

    Back to Doctor on Monday not that she can really do anything.

    Lets hope this Lawyer in Sheffield will put a case together for us for NDT as I know I am fine on Armour.


  • I used to have lots of muscle and joint pain, and I spent ages doing stretching exercises.... However, I changed to NDT about 4 years ago and the pains disappeared. Dr John Lowe linked fibromyalgia with lack of t3.

    g x

  • The only time I had widespread muscle/joint pain. I could only shuffle about, couldn't comb hair etc. etc. after I was given levothyroxine. I only felt much better when I was finally given Eltroxin (brand name - not available for a long time now) and some T3 was added. It did make a big difference. Ask your GP if he will prescribe some T3 to your T4. If he doesn't agree email for a copy of Dr Toft's Pulse online article and refer to question 6.

    I am fine now and feel well on T3 alone (had to stop the UK one at present as I was getting unpleasant side effects).

  • I've never taken Levo so my aches/pains were due to low vit D (perhaps Levo brings out deficiencies/needs optimal levels of minerals - see Dr Osbourne's explanation on youtube.)

    Bilateral Carpal and cubital tunnel diagnosed, shin tenderness and arm, calf pain/spasm, others could hear the crunch when turning my neck or moving shoulders - they always crunched. The final straw came when I had rib-cage pain and was taking short breaths, got tested, supplmented, sorted.

    It didn't help with all symptoms 'tho - fatigue, coldness, palpitations etc.

    J :D

  • Precisely the reason why my husband and my daughter and 2 grandaughters can only take NDT

  • I've had chronic joint pain in most joints when my levothyroxine dose was too low. When the dose was raised I got severe pain in my lower back along with headaches. So both a too low dose and raising the dose caused pain for me. After a couple of months, things are smoothing but I still don't feel very well.

    I think lots of things seem to interfere with the way I absorbe the levothryoxine and it can cause me to get insufficient or too much levothyroxine and any change either way can cause me joint, back or muscle pain. Not saying yours is the same but for what it's worth that's my experience.

    I've heard some people are alergic to the fillers in the tablets but I don't know how you find out except to ask your doc.

  • When I was taking levothyronine I felt like an old woman ,every part of my body ached, started Armour it went,I still can't have a back massage though, as I'm in agony for days after!

  • Thank you to all of you for taking time to comment. I know feel it is the Levo causing the issues. Interesting you mention fillers as I do have problems with fillers & coatings on tablets.

    Back to Docs again.


  • You should also look at your B12, zinc, magnesium, vit D. Get them tested if you can, along with any other vitamin or mineral you can persuade your doctor to test.

    I know that I had difficulty earlier this year with lifting my right arm to comb my hair - in fact, I nearly lost the use of it. Then I found my B12 was low and started supplimenting. But things didn't really improve much until I started taking 5 mg lithium to improve absorbtion - and of course, a B complex because all the Bs work together. Now, my arm is fine.

    Having said that, although I've never had joint pain, I did have terrible muscle pain - in all my muscles - which no form of thyroid hormone replacement helped. I tried vit D. Then added magnesium. But when I added zinc to the mix, the pain magically went away and I was able to stop the 4+ tablets of Ibuprofen I was taking every day.

    There are lots of reasons why we might have pain. It's a question of trail and error to find the cure. Hope you find yours.

    Hugs, Grey

  • This sounds more like my horrendousjoint pain before I was started on Levo. Now pain free and active again. Are you on the right dose for you??? Maybe your case is a bit more complicated.

    Good Luck with your doctor.

You may also like...